Texas, 2017

Flash Flooding and Hail in Texas, May 20, 2017

May 20, 2017 · NWS EWX · 7 events in 2 counties and zones

Thunderstorms formed along a cold front. Some of these storms produced severe hail and then flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a cold front. Some of these storms produced severe hail and then flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 20, 5:49 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 20, 5:49 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
649 AM CDT Sat May 20 2017

.UPDATE...
12Z Aviation Update Below.

&&

.AVIATION...
Latest runs of the HRRR have finally caught on to the convection in
the short term. A scattered to broken line of SHRAs and TSTMs moving
east through the Hill Country will expand and move southeast during
the morning hours as a cold front enters the region. These SHRAs and
TSTMs are expected to impact the DRT area 12Z-15Z, AUS area 14Z-17Z,
and the SAT area 15Z-18Z. A N to NE wind around 10 kts will develop
behind the front late morning at AUS/SAT as well as DRT. The winds
may possibly weaken and turn back toward the east late afternoon, but
this is less certain. Re-development of SHRAs and possible TSTMs is
also less certain late afternoon and tonight. Ceilings outside of
precip MVFR this morning becoming VFR 15Z-18Z.

&&

.PREV DISCUSSION... /ISSUED 258 AM CDT Sat May 20 2017/

SHORT TERM (Today through Sunday)...
Showers and storms ongoing early this morning through the Hill
Country along and behind and outflow boundary from earlier storms and
in an area of forcing aloft. Elevated CAPE as well as DCAPE values
will support a hail and damaging straight-line winds through the next
couple of hours. In addition watching closely across the northeast
Hill Country for some localized flooding where training of storms is
occurring.

Storms across the northeast Hill Country should shift east out of
the CWA later this morning. Re-development of storms further south is
then expected late morning into the afternoon near and south of U.S.
90/I-10 as the actual cold front moves into the area. Along and to
the south of the boundary, surface dewpoints in the upper 60s and
lower 70s F across south-central Texas and steep mid level lapse
rates will result in moderate to strong instability. Deep layer shear
values ranging from 40-50 kts combined with the instability will
support a few discrete cells capable of producing large hail and
damaging wind gusts through the afternoon and evening hours.

The threat for scattered showers and isolated storms will continue
through the overnight and into Sunday as forcing aloft and the weak
boundary remain in the region.

LONG TERM (Sunday Night through Friday)...
A stronger mid and upper level disturbance is shown be most reliable
models to move across the region from west to east Sunday Night
through Monday. NAM12 is the fastest with this feature, while the
ECMWF is slowest and GFS/Canadian in the middle. Have trended toward
the GFS/Canadian, with showers and storms expanding quickly in
coverage Sunday night across the western half of the CWA and possibly
organizing and moving east through the eastern half of the CWA on
Monday. Regardless of timing all models indicate the potential for
some pockets of locally heavier rainfall as precipitable water values
pool to around 1.8 inches over portions of the region. On average
1-3 inches of rainfall is expected, however some isolated pockets up
to 5-6 inches can't be ruled out. In addition, a few strong to severe
storms with hail and damaging winds can't be ruled out Sunday night
across the western CWA.

Depending on how organized this round of convection becomes Sunday
night through Monday there could be a break in the rain chances over
the CWA Monday night through Tuesday morning. Another chance of
showers and storms is expected Tuesday afternoon and night as a final
disturbance and stronger cold front move through the region.

Cooler and drier conditions are expected Wednesday and Thursday.
Return flow and warmer conditions will re-develop Thursday night
and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  67  82  67  79 /  60  50  30  60  80
Austin Bergstrom Intl Airport  85  67  82  67  79 /  60  50  30  60  80
New Braunfels Muni Airport     85  68  83  68  80 /  60  50  30  70  80
Burnet Muni Airport            80  63  79  64  77 /  50  50  30  60  80
Del Rio Intl Airport           83  68  83  68  84 /  60  50  50  80  40
Georgetown Muni Airport        82  65  80  65  78 /  60  50  30  50  80
Hondo Muni Airport             86  68  85  68  83 /  60  50  40  80  70
San Marcos Muni Airport        85  67  83  67  80 /  60  50  30  60  80
La Grange - Fayette Regional   87  70  84  70  80 /  60  50  30  50  80
San Antonio Intl Airport       85  68  83  68  81 /  60  50  30  70  80
Stinson Muni Airport           85  70  83  69  82 /  60  50  30  70  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Runyen
Hazardous weather outlook, May 20, 2:37 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
337 AM CDT Sat May 20 2017

TXZ171>173-183>194-202>209-217>225-228-211000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
337 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are possible today and tonight.
A few storms could become strong to severe, with large hail and
damaging straight-line winds the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and storms is expected Sunday Night
through Monday across the region. A few storms Sunday night could
become strong to severe along and west of a Fredericksburg to San
Antonio to Pleasanton line. In addition, some pockets of locally
heavy rainfall could lead to flooding across South Central Texas
with this round of showers and storms Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay severe weather, heavy rain, and
flooding reports to the National Weather Service.

In the hours before

Special weather statement, May 20, 2:41 AM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
341 AM CDT SAT MAY 20 2017

TXZ183-184-201015-
Val Verde TX-Edwards TX-
341 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHERN VAL VERDE
COUNTIES UNTIL 515 AM CDT...

At 339 AM CDT, Doppler radar was tracking multiple isolated, strong
thunderstorms, moving east at 15 mph.

These storms will be capable of producing hail up to the size of
nickels, winds gusts of up to 50 mph, and rain rates of over an inch
per hour.

Locations impacted include...
Rocksprings, Loma Alta, Juno, Pandale, Flour Mills, Pumpville, Osman,
Hackberry Crossing, Bakers Crossing, Devils Sinkhole State Natural
Area, Vinegarone and Devils River State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3028 10176 3028 9976 3008 9976 3008 9997
      2990 10000 2986 10176
TIME...MOT...LOC 0839Z 268DEG 15KT 3002 10129

TB3
Special weather statement, May 20, 5:09 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 AM CDT SAT MAY 20 2017

TXZ188-201200-
Gillespie TX-
609 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
700 AM CDT...

At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 14 miles north of Kerrville, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Cherry Spring, Tivydale, Doss and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3036 9876 3013 9909 3014 9913 3026 9930
      3027 9930 3050 9914 3050 9898
TIME...MOT...LOC 1109Z 224DEG 20KT 3025 9918

TB3
Special weather statement, May 20, 5:52 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 AM CDT SAT MAY 20 2017

TXZ184-185-202-201245-
Kinney TX-Edwards TX-Real TX-
652 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY...SOUTH
CENTRAL EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 745 AM CDT...

At 652 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocksprings to 16 miles north of Alamo
Village. Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rocksprings, Vance and Barksdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2962 10005 2962 10011 2955 10012 2960 10045
      3001 10030 3002 9988
TIME...MOT...LOC 1152Z 270DEG 15KT 2999 10013 2964 10037

TB3
Local storm report, May 20, 6:00 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HAIL             4 E MOUNTAIN HOME       30.18N 99.32W
05/20/2017  E0.25 INCH       KERR               TX   PUBLIC

            MPING REPORT.

&&

CVP
Special weather statement, May 20, 7:26 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 AM CDT SAT MAY 20 2017

TXZ190-191-206-201415-
Comal TX-Blanco TX-Hays TX-
826 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTHWESTERN
BLANCO AND NORTH CENTRAL COMAL COUNTIES UNTIL 915 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanco, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blanco, Canyon Lake, Payton, Flugrath, Fischer and Mount Gainor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3015 9805 2992 9822 3006 9852 3011 9857
      3025 9849
TIME...MOT...LOC 1326Z 295DEG 21KT 3015 9846

HAMPSHIRE
Local storm report, May 20, 7:30 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             4 S CAMP WOOD           29.60N 100.00W
05/20/2017  E0.50 INCH       UVALDE             TX   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

CVP

The radar

The Laughlin AFB radar (KDFX), 63 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood. Local standard time, as filed.

Hail, Uvalde

When
May 20, 8:29 AM CST
Where
Uvalde County, Knippa
Measured
1 in hail
Reported by
Public
Coordinates
29.300, -99.630

A thunderstorm produced one inch hail in Knippa.

Hail, Uvalde

When
May 20, 8:29 AM CST
Where
Uvalde County, 0.92 mi NE of Knippa
Measured
1.75 in hail
Reported by
Public
Coordinates
29.310, -99.620

A thunderstorm produced golf ball size hail on FM1049 north of Knippa.

Hail, Uvalde

When
May 20, 8:36 AM CST
Where
Uvalde County, 3.87 mi ENE of Knippa
Measured
1 in hail
Reported by
Public
Coordinates
29.320, -99.570

A thunderstorm produced one inch hail east-northeast of Knippa.

Hail, Frio

When
May 20, 10:43 AM CST
Where
Frio County, 5.94 mi SE of Frio Town
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.970, -99.240

Hail, Frio

When
May 20, 10:52 AM CST
Where
Frio County, 5.94 mi SE of Frio Town
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.970, -99.240

A thunderstorm produced one inch hail at FM140 and US57 southeast of Frio Town.

Flash Flood, Uvalde

When
May 20, 12:00 PM CST to 12:45 PM CST
Where
Uvalde County, 15.25 mi S of Sabinal
Cause
Heavy Rain
Reported by
Public
Coordinates
29.100, -99.450

Thunderstorms stalled over Uvalde County producing as much as 7.07 inches of rain in two hours south of Sabinal. This led to flash flooding closing RR187 at the Blanco Creek crossing.

Flash Flood, Frio

When
May 20, 1:05 PM CST to 2:45 PM CST
Where
Frio County, 5.94 mi SE of Frio Town to 5.45 mi ESE of Frio Town
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.970, -99.240

Thunderstorms stalled over Frio County producing as much as 10.02 inches of rain east-southeast of Frio Town. This led to flash flooding closing the intersection of FM140 and US57 near Elm Creek southeast of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697455, 697457, 697460, 697461, 697464, 697469, 697470.